Tornadoes · United States · Oklahoma · 2004
F0 tornado, Ellis County, Oklahoma, March 27, 2004
This F0 tornado ran 2.0 miles across Ellis County on March 27, 2004, touching down at 12:43 PM CST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- March 27, 2004
- Touchdown
- 12:43 PM CST (18:43 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ellis County
- Touchdown point
- 36.020, -99.620
- Lift-off point
- 36.070, -99.680
- Record number
- 743
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:30 UTC | 19:15 UTC | Severe Thunderstorm Warning | OUN |
| 19:14 UTC | 19:45 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 18:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Mar 27, 11:05 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 27, 11:05 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1105 AM CST SAT MAR 27 2004 LINE OF SHOWERS AND THUNDERSTORMS HAS SOLIDIFIED THIS MORNING AND CURRENTLY EXTENDS FROM MEDFORD AND CHEROKEE TO JUST EAST OF WEATHERFORD TO NEAR HOBART... FREDERICK AND INTO NORTHWEST WICHITA COUNTY. ANOTHER AREA OF SHOWERS IS MOVING THROUGH SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. POPS ARE BEING REDEFINED PER LATEST TRENDS. TO THE WEST OF THIS ACTIVITY... ATTENTION TURNS TO THE DRYLINE RACING EAST THROUGH THE TEXAS PANHANDLE. THE MIXING OF THE DRYLINE IS EXPECTED TO SLOW IN THE EASTERN PANHANDLES OR WESTERN OKLAHOMA AS MORNING SOUNDINGS SHOW DECENT LAYER OF MOISTURE AND CLOUD COVER WILL RETARD HEATING FOR A WHILE. MEANWHILE THE SURFACE COLD FRONT IS MOVING SOUTHEAST THROUGH WESTERN KANSAS AND SOUTHEASTERN COLORADO. ANOTHER SHORTWAVE APPEARS TO TAKE AIM ON THE AREA LATE THIS AFTERNOON... SO DO EXPECT THUNDERSTORM REDEVELOPMENT AT LEAST ALONG THE COLD FRONT. CONVECTION IS TRYING TO REDEVELOP ALONG THE DRYLINE BUT IS CURRENTLY BEING SHEARED APART. THERE IS STILL SOME UNCERTAINTY ABOUT REDEVELOPMENT ALONG THE DRYLINE THIS AFTERNOON. BUT IF REDEVELOPMENT DOES OCCUR... THERE WILL BE AN AREA OF SUFFICIENT INSTABILITY FOR SEVERE WEATHER. 500 MB TEMPERATURES LESS THAN -20 C MOVING INTO NORTHWEST OKLAHOMA WITH THIS SYSTEM WILL ALSO GIVE HIGH LAPSE RATES SUPPORTING SEVERE WEATHER. FORECAST UPDATE WILL BE OUT SHORTLY. MAIN CHANGES TO POPS AND INCREASE HIGHS TODAY IN THE SOUTHWEST. ...SPEG. -------------------------- 210 AM CST SAT MAR 27 2004 THE NEGATIVELY-TILTED UPPER TROUGH IS EXPECTED TO AFFECT WESTERN OK BY THIS AFTERNOON, HELPING TO DRIVE THE DRYLINE EAST. BY SUNSET, SEVERAL SUPERCELLS ARE POSSIBLE IN PARTS OF WESTERN OK NEAR THE DRYLINE. HOWEVER, THE DOMINANT STORM MODE IS EXPECTED TO BE A SQUALL LINE DEVELOPING ON THE DRYLINE/COLD FRONT THIS EVENING AND OVERNIGHT AS THE FRONT MOVES INTO SOUTHEAST OK BY SUNDAY MORNING. POPS WERE INCREASED TO LIKELY THIS AFTERNOON IN NORTHWEST OK WHERE THE COMBINATION OF INSOLATION, MOISTURE, AND DRYLINE CONVERGENCE IS EXPECTED TO BE BEST INITIALLY. REFER TO THE HAZARDOUS WEATHER OUTLOOK FOR MORE DETAILS. THE GFS IS SLOWER THAN THE ETA IN MOVING OUT THE UPPER TROUGH. STILL, THERE MAY BE SOME POST-FRONTAL CLOUDS AROUND PART OF SUNDAY BEFORE CLEARING SUNDAY NIGHT. THE DRIER AIRMASS IS EXPECTED TO LAST INTO WEDNESDAY WITH TUESDAY MORNING HAVING THE COOLEST TEMPERATURES OF THE UPCOMING WEEK. THE NEXT CHANCE FOR RAIN COMES FRIDAY WITH THE APPROACH OF AN UPPER TROUGH IN THE WESTERN U.S. FCSTID = 9 OKC 76 56 69 44 / 40 40 40 10 HBR 77 52 69 44 / 30 40 20 10 SPS 78 59 70 46 / 30 30 20 10 GAG 76 44 67 38 / 70 30 00 10 PNC 74 52 67 42 / 40 70 20 10 DUA 77 61 71 49 / 30 40 40 10 .OUN... OK...NONE TX...NONE
Hazardous weather outlook, Mar 27, 12:00 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST SAT MAR 27 2004
OKZ004>048-050>052-TXZ083>090-281300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA INCLUDES NORTHERN... WESTERN... CENTRAL AND
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
TIMING...
THE RISK OF SEVERE THUNDERSTORMS WILL BE FROM EARLY THIS AFTERNOON
THROUGH THE OVERNIGHT HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON AND OVERNIGHT.
DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ACROSS
NORTHERN... CENTRAL AND SOUTHWEST OKLAHOMA EARLY THIS AFTERNOON.
THERE IS A SLIGHT CHANCE THAT SOME OF THIS ACTIVITY MAY BRIEFLY
REACH SEVERE CRITERIA.
SEVERE WEATHER WILL BECOME MORE LIKELY THIS AFTERNOON ACROSS WESTERN
OKLAHOMA AND SPREAD ACROSS THE AREA OVERNIGHT. THERE IS A DRYLINE
ACROSS THE EASTERN PORTION OF THE OKLAHOMA AND TEXAS PANHANDLE THAT
WILL MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS
AFTERNOON. A COLD FRONT WAS MOVING SOUTHEAST THROUGH WESTERN
KANSAS...WHICH WILL MOVE INTO NORTHWEST OKLAHOMA BY THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT THIS
AFTERNOON. THESE THUNDERSTORMS WILL DEVELOP INTO A SQUALL LINE INTO
NORTHERN OKLAHOMA AND SPREAD SOUTH ALONG THE FRONT THROUGH THE
EVENING HOURS. COLD AIR ALOFT ASSOCIATED WITH THE MAIN STORM SYSTEM
WILL CREATE AN UNSTABLE ATMOSPHERE WHICH WILL SUPPORT SEVERE
THUNDERSTORMS...WITH THE PRIMARY SEVERE WEATHER CONCERN BEING
DAMAGING WINDS AND LARGE HAIL.
IN ADDITION... THUNDERSTORMS MAY ALSO DEVELOP ALONG THE DRYLINE IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. IF
THUNDERSTORMS DEVELOP... SEVERE WEATHER WILL BE LIKELY WITH THESE
STORMS. THE INSTABILITY AND THE WIND SHEAR WILL SUPPORT SUPERCELL
THUNDERSTORMS WITH THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...
AND ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SUPERCELL
THUNDERSTORMS WILL BE FROM MID AFTERNOON TO MID EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING HOURS
TO THE SOUTH OF THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY CONTINUE BEYOND 6 AM SUNDAY MORNING IN PORTIONS OF
SOUTHERN... CENTRAL AND EASTERN OKLAHOMA. HOWEVER THE RISK OF SEVERE
WEATHER WILL BE DECREASING. THUNDERSTORMS RETURN TO THE FORECAST
THURSDAY AND FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
...SPEG.In the hours before
Special weather statement, Mar 27, 7:07 AM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 707 AM CST SAT MAR 27 2004 OKZ009-014-021-271315- BECKHAM OK-ELLIS OK-ROGER MILLS OK- 707 AM CST SAT MAR 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...ELLIS AND ROGER MILLS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTHWEST OF SHATTUCK TO 24 MILES SOUTHWEST OF TEXOLA AT 707 AM CST...MOVING NORTHEAST AT 45 MPH. A FEW OF THESE STORMS WILL PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. THE STORM NEAR LUTIE TEXAS IS CURRENTLY THE STRONGEST AND WILL LIKELY PRODUCE HAIL NEAR DIME SIZE ALONG WITH WINDS NEAR 50 MPH. SIX
Special weather statement, Mar 27, 9:48 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 948 AM CST SAT MAR 27 2004 OKZ022-035-271600- KIOWA OK-WASHITA OK- 948 AM CST SAT MAR 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND WASHITA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF GOTEBO AT 948 AM CST...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN KIOWA AND WASHITA COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Special weather statement, Mar 27, 10:32 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1032 AM CST SAT MAR 27 2004 OKZ007-271645- GRANT OK- 1032 AM CST SAT MAR 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER POND CREEK AT 1032 AM CST... MOVING NORTHEAST AT 60 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Special weather statement, Mar 27, 11:57 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1157 AM CST SAT MAR 27 2004 OKZ021-033-034-271815- BECKHAM OK-GREER OK-HARMON OK- 1157 AM CST SAT MAR 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF VINSON AT 1157 AM CST...MOVING NORTHEAST AT 45 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BECKHAM...GREER AND HARMON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Special weather statement, Mar 27, 12:22 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1222 PM CST SAT MAR 27 2004 OKZ009-271840- ELLIS OK- 1222 PM CST SAT MAR 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 23 MILES SOUTHWEST OF HARMON AT 1222 PM CST...MOVING NORTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Local storm report, Mar 27, 12:34 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1234 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 11 S ERICK 35.05N 99.87W
03/27/2004 0.88 INCH BECKHAM OK TRAINED SPOTTER
&&This ground now
The live radar over the trackEvery 2004 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of March 27, 2004
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 27 | 1:09 PM CST | F0 | Edwards, KS | 1.5 | 20 | |||
| March 27 | 1:13 PM CST | F3 | Edwards, KS | 10.0 | 1,300 | $480,000 | ||
| March 27 | 1:20 PM CST | F0 | Dewey, OK | 0.1 | 20 | |||
| March 27 | 1:29 PM CST | F1 | Pawnee, KS | 1.5 | 80 | |||
| March 27 | 1:33 PM CST | F1 | Woodward, OK | 4.0 | 250 | $10,000 | ||
| March 27 | 1:35 PM CST | F0 | Pawnee, KS | 0.5 | 20 | |||
| March 27 | 1:54 PM CST | F0 | Woodward, OK | 0.1 | 10 | |||
| March 27 | 2:02 PM CST | F1 | Woodward, OK | 1.0 | 100 | $1,000 | ||
| March 27 | 2:27 PM CST | F0 | Woodward, OK | 0.1 | 30 | |||
| March 27 | 2:55 PM CST | F0 | Woodward, OK | 0.1 | 10 | |||
| March 27 | 3:00 PM CST | F0 | Custer, OK | 0.5 | 30 | |||
| March 27 | 3:14 PM CST | F0 | Barton, KS | 1.0 | 55 | |||
| March 27 | 3:30 PM CST | F0 | Custer, OK | 0.3 | 20 | |||
| March 27 | 3:54 PM CST | F0 | Custer, OK | 0.1 | 10 | |||
| March 27 | 5:45 PM CST | F0 | Barber, KS | 0.5 | 30 | |||
| March 27 | 6:54 PM CST | F0 | Canadian, OK | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.